Setting the Scene
The patient in this case underwent a successful total hip replacement. They were discharged with aspirin and anti-embolism stockings. They experienced swelling in the leg shortly after and were suspected as suffering from a deep venous thromboembolism (DVT) and underwent tests to investigate. They were then discharged with heparin pending a specialised ultrasound scan, which came back negative for DVT.
A few months later they were admitted to hospital with shortness of breath and chest pain and diagnosed with a pulmonary embolism. They subsequently had to be treated with anti-coagulation therapy for several months.
The main learning points from this review stem from the following events:
- The patient did not undergo a VTE risk assessment on admission to hospital
- Not treating the patient with appropriate anti-coagulation therapy in the post-operative period recommended in NICE guidance
- Discharging the patient without providing adequate thromboprophylaxis
Recommendations to Prevent Incident Recurrence and Improve Patient Safety
TMLEP’s recommendations to reduce recurrence and enhance patient safety are as follows:
It is imperative that all patients undergo a VTE risk assessment upon admission to hospital. This is to ensure that their anticoagulation needs are ascertained and therefore the correct precautions can be taken to reduce the risk of DVT and pulmonary embolism. These can lead to the blockage of blood flow to lungs, which in turn can cause damage to the lung tissues and result in reduced lung function or death.
The importance of providing patients with low molecular weight heparin in the post-operative period as per NICE Guidance must be stressed as this is an important factor in reducing the likelihood of DVT and pulmonary embolism. Low molecular weight heparin is mandated by NICE guidance as the primary form of anticoagulation therapy due to its high efficacy and predictable anticoagulant response, which reduces the need for frequent dosage monitoring.
- Multiple methods of anti-coagulation in conjunction after orthopaedic procedures should be used to further reduce the risk of thromboembolic events. If aspirin is used it is to be commenced after an initial 10 days of low molecular weight heparin (2). However, there is limited evidence to support the use of aspirin alone in hip operations, but in other procedures this would be a suitable form of prophylaxis such as elective knee replacement (3) and is supported by the latest 2018 NICE guidance.
The key area of improvement highlighted by this case surrounds the necessity of performing the VTE risk assessment on all patients who are admitted to hospital. It is also important to provide the recommended thromboprophylaxis post-operatively and upon discharge to minimise the risks of patients developing DVT or pulmonary embolism after undergoing surgery.